Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2003, 4:31 PM EDT for Forsyth County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 5, 2003, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS52 KRAH 052031 SVRRAH NCC067-052115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 431 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DONNAHA...OR ABOUT 15 MILES NORTHWEST OF WINSTON-SALEM...MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL HALL STANLEYVILLE WALKERTOWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3639 8048 3622 8055 3608 8013 3629 8004 $$ 23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:59 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 1:59 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT TUE AUG 5 2003 CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE PROCESS. A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS. IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA 00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE THROUGH EARLY TONIGHT. CURRENT MIN TEMPERATURES ARE IN LINE WITH LATEST GUIDANCE. WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK. DRY AIR IN THE COLUMN SHOULD LIMIT RAINFALL. HOWEVER...CONTINUED INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A 20 PERCENT CHANCE IN THE WEST. GUIDANCE HIGHS SUPPORT CURRENT MID TO UPPER 80S. WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A TROUGH FROM THE WEST. A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH HEATING ON THU. LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE EXPECTED. -RFG THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI. CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/ UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST-- MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT MAXES/MINS LOOK FINE. -GIH .RAH...SVR TSTM WATCH 840 NWRN HALF CWA. GIH/RFG
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 10 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT ISSUED AT 445 AM EDT FOR MORE INFORMATION. OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS. THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE EXTENSIVE PONDING OF WATER ON THE ROADWAYS. .DAYS TWO THROUGH SEVEN... A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 5, 11:05 AM EDT, 5 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1105 AM EDT TUE AUG 5 2003 ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON UNTIL LATE TONIGHT ACROSS CENTRAL NORTH CAROLINA... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD...CENTRAL NORTH CAROLINA...AND SANDHILLS SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING AND SEVERE WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... AN UNSEASONABLY DEEP UPPER LEVEL LOW PRESSURE TROUGH WILL COUPLE WITH WARM HUMID AIR TO GENERATE STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. IN ADDITION TO SCATTERED STORMS AT THE TIME OF MAXIMUM HEATING THIS AFTERNOON...AN UPPER LEVEL COLD FRONT WILL LIKELY CAUSE ANOTHER BAND OF THUNDERSTORMS LATER TONIGHT. .HAZARDOUS WEATHER DETAILS... BECAUSE OF COLDER DRIER AIR WITH STRONGER WINDS ALOFT...THE TWO MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 65 MPH AND HAIL TO NEAR GOLF BALL SIZE. FREQUENT INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO START OVER CENTRAL NORTH CAROLINA AROUND 2 OR 3 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:20 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Aug 4, 8:37 PM EDT | Flash Flood Warning | RAH | Randolph, Stanly | 3 hr |
| Aug 4, 9:15 PM EDT | Flash Flood Warning | RAH | Montgomery | 3 hr |
| Aug 4, 10:03 PM EDT | Flash Flood Warning | RAH | Alamance, Randolph | 2 hr |
| Aug 4, 10:27 PM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
| Aug 4, 11:12 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Aug 5, 12:55 AM EDT | Flash Flood Warning | RAH | Richmond, Scotland | 3 hr |
| Aug 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 57 min |
| Aug 5, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 53 min |
| Aug 5, 6:21 PM EDT | Tornado Warning | RAH | Montgomery | 39 min |
| Aug 5, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 62 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 5, 6:47 PM EDT | Flash Flood Warning | RAH | Montgomery | 118 min |
| Aug 5, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.